Metabolic acidosis and coma may develop in patients who experience severe hepatic injury after acetaminophen poisoning. The onset of acidosis and coma soon after acetaminophen overdose, but preceding manifest hepatic injury, contrasts with the typical course of poisoning. This pattern has been reported in a limited number of cases. Coingestions and the rare occurrence of these findings after an overdose have engendered controversy as to whether acetaminophen alone is the cause of early coma and acidosis. We describe 4 separate overdoses among 3 patients who arrived at the emergency department comatose with a metabolic acidosis soon after ingesting large amounts of acetaminophen without evidence of toxic liver injury. Our cases support the view that early metabolic acidosis with coma does indeed occur after acetaminophen poisoning, independent of hepatic failure or its complications.
ASJC Scopus subject areas
- Emergency Medicine